Woman, 21, Shares Her Struggle With Bath Salts
TEMECULA, CALIFORNIA (CBS) — Say “bath salts” and most of us think of the stuff you sprinkle in a tub. But bath salts are the name of a dangerous and powerful new drug that turns normal people into zombies.
KCAL9’s Sharon Tay sat down with a young woman recovering from her addiction to this horrific drug.
“I thought I was demonized and possessed at one point. I would scratch and slash at myself. I would be thrown back, and I would try to snap my own neck,” 21-year-old Hanna recalls.
She describes the horror she felt while tripping on bath salts, a synthetic drug that makes hallucinations seem real.
“It’s so scary because I don’t even know why it was so addicting to me, but I had to just keep doing it,” Hanna says.
In one year of using the drug, at 5 foot 3 inches, Hanna weighed only 89 pounds.
She was born in Ohio to young parents and moved to Temecula when she was seven years old. Hanna said she was raised by her grandparents, and even calls them mom and dad.
But she said she remained close to her biological mother.
“I was always involved in theater growing up. I think at age 15, I began doing ballet, and I loved it. I graduated in 2009; I continued doing ballet. I also started working at that time when I graduated. I was working in daycare for three years. And I was doing really well there too,” she says.
As a teenager, Hanna admits she tried drugs, but nothing hard. Life changed during a visit with her biological mother.
“She’d been having a really rough time and began using this new product that was referred to at that time as ‘Bonsai Fertilizer,’” Hanna remembers.
Hanna said she would pawn things to get the product, which could be bought at smoke shops and convenience stores.
“They started off being a stimulant, and then it moved to this very intense hallucinogenic trip,” she says. “I pretty much stopped doing everything. I stopped going to my ballet class; I stopped going to work.”
Hanna would hide in her room and wouldn’t sleep because she said she was terrified.
“I thought I was being followed everywhere, so I just stopped wanting to go places. And then it slowly turned into voices,” she explains. “It was just constant, it never stopped.”
Hanna said she was smoking or snorting up to a gram of bath salts a day; that’s about 10 lines.
“I would get antsy. I felt like I had bubbles in my bloodstream, and voices would tell me I had to sit certain ways so bubbles wouldn’t travel to my heart,” she remembers.
“I was afraid to look in the mirror because I would hear voices, ‘Eww,’ and ‘Why would you do your hair like that?’ I would try to hide under a blanket and they would tell me, ‘We still see you,'” she says.
“I did do damage to myself trying to extract imaginary bugs and spiders that were on my body, using tweezers,” she admits. “I was digging at little hairs thinking they were spider webs.”
“Voices told me that if you put your feet through the second story window and jumped, then you can be back to reality. And I almost did it,” she recalls.
Hanna claimed she was delusional and confused. Her journal became her best friend.
“One girl is always ‘ewwing’ at me, and it really upsets me. She makes me feel like a slut for being naked in my own bathroom,” she wrote.
“I understand I am no longer in control of my own body,” another passage reads.
While Hanna was high she often wrote passages backwards. When you held the journal up to a mirror you can read her thoughts.
“I thought I had died and went to hell,” she says. “I was living in fear. I was afraid to think. There was just no escape.”
But she did escape. After 14 months of being hooked on bath salts, Hanna got help.
“I never thought that any kind of substance could control my life the way bath salts ended up controlling it,” she says.
She underwent treatment at an addiction center close to home. At first she stayed there; now she gets daily out-patient care. These days, she is leaving behind the demons, listening to only what’s in her heart and walking the long path toward full recovery.
“The production and sale of bath salts has to be stopped. And it can happen to anybody. I was doing just fine. I was brought up very well, and it completely consumed me. It’s such a horrific and terrifying drug,” she says.
Hanna shared her story with KCAL9 to help in her recovery and to warn others. Law enforcements from the health department on the state and national levels are also issuing warnings.